North Carolina, 2002

Damaging Winds in North Carolina, May 13, 2002

May 13, 2002 · NWS RAH · 32 events in 23 counties and zones

32 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 12:45 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 13, 12:45 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT MON MAY 13 2002

******HAVING PROBLEMS WITH 18Z UA RUN---MAY NOT BE AVAILABLE*******

SHORT TERM...
FIRST ROUND OF PRE-FRONTAL CONVECTION SKIRTING BY TO OUR NORTHWEST.
NEXT ROUND OF CONVECTION AHEAD/ALONG STRONG COLD FRONT LATER
IN THE AFTERNOON INTO THE EARLY EVENING. MODERATE RISK CONTINUES
FOR THE CWA. NGM/ETA/M-ETA SIMILAR ON SPEED OF FRONT(CENTRAL
NCAROLINA AT 00Z...COAST 06Z)...AVN SLIGHTLY FASTER. PREFER SLOWER
TREND AS EXPECT ACTUAL FRONT TO HANG UP OVER MOUNTAINS AND PRE
FRONTAL SQUALL TO MOVE ACROSS THE AREA FROM ABOUT 21Z TO HOUR OR SO
EITHER SIDE OF 00Z...THEN JUST SOME SHOWERS WITH ACTUAL FRONT.
AIR MASS QUITE WARM...MOIST AND UNSTABLE. STRONG SOUTHWEST LOW/MID
LEVEL WINDS THIS AFTERNOON BECOME MORE WESTERLY BY 00Z.
WILL KEEP POPS IN THE 40-50 PERCENT RANGE.
REMAINDER OF THE NIGHT...RAPID CLEARING AFTER FRONTAL PASSAGE...
THEN COOLER AND DRIER AIR FILTERING IN AS HIGH PRESSURE BUILDS
INTO THE AREA.
TUESDAY/TUESDAY NIGHT...CONSIDERABLY COOLER AND DRY.
HOWEVER POTENT S/W DIVING SOUTHEAST WILL ROTATE THROUGH BASE OF
UPPER TROUGH AND MOVE ACROSS NORTHERN TIER OF CWA. LITTLE IN THE WAY
OF MOISTURE AND STRONG DOWNSLOPE FLOW. HOWEVER DO EXPECT SOME
STRATOCU. CAA...THICKNESS DROP ABOUT 60 METERS AND 850 TEMPERATURES
ABOUT 10 DEGREES OVERNIGHT. MAX TEMPERATURE THICKNESS SCHEME
INDICATE READINGS IN THE 70 TO 75 DEGREE RANGE.
WINDS DIMINISHING TUESDAY NIGHT AND CLEAR SKIES WILL RESULT IN
LOWS IN THE 40S.

EXTENDED......WEDNESDAY THROUGH MONDAY....
WEDNESDAY THROUGH SATURDAY...
DRY WITH TEMPERATURES MODERATING AS HIGH PRESSURE OVER THE AREA.
HIGH MOVES OFFSHORE DURING FRIDAY AND MOISTURE RETURNING. STILL
TIMING DIFFERENCES ON FRONT APPROACHING THE AREA. LATEST TRENDS
INDICATE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE
NIGHT FRIDAY INTO SATURDAY. LOOKS TO BE MAINLY FIRST HALF...HOWEVER
DUE TO TIMING DIFFERENCES WONT FINE TUNE THAT MUCH...LATER SHIFTS
CAN ADJUST. SOME ADJUSTMENTS TO TEMPERATURES ON SATURDAY.
SUNDAY AND MONDAY...DRY WITH SEASONAL TEMPERATURES.

.RDU...NONE.

RA

In the hours before

Special weather statement, May 13, 2:10 PM EST, 2 hours 45 minutes before
NCZ007>010-021>026-038>041-073>076-083-084-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT MON MAY 13 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
NORTH CAROLINA WEST OF I-95...

A COLD FRONT WILL SWEEP EAST ACROSS CENTRAL NORTH CAROLINA THIS
EVENING. ABUNDANT SUNSHINE AND VERY WARM TEMPERATURES AHEAD OF THE
FRONT HAVE HELPED CREATE AN UNSTABLE ATMOSPHERE OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON. STRONG SOUTHWEST WINDS IN THE LOW LEVELS OF
THE ATMOSPHERE COMBINED WITH THE UNSTABLE ATMOSPHERE HAVE MADE
CONDITIONS RIPE FOR THE DEVELOPMENT OF STRONG TO SEVERE STORMS...
CAPABLE OF PRODUCING DAMAGING WIND GUSTS OVER 70 MPH.

THE SEVERE THUNDERSTORM WATCH -- NUMBER 301 -- IS IN EFFECT ALONG
AND WEST OF A LINE FROM WARRENTON TO LOUISBURG... TO RALEIGH... TO
SANFORD... TO SOUTHERN PINES... TO HAMLET.  THE STORMS ARE EXPECTED
TO CROSS THE PIEDMONT AND SANDHILLS LATE THIS AFTERNOON INTO EARLY
EVENING... MOVING INTO THE COASTAL PLAIN DURING THE EVENING.

THIS NEW WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 298 THAT
WAS IN EFFECT FOR THE TRIAD AREA WESTWARD... AND WHICH EXPIRED AT 3
PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS THROUGHOUT
THE AFTERNOON AND EVENING... FOR THE LATEST INFORMATION AND POSSIBLE
SEVERE WEATHER WARNINGS. KEEP AN EYE ON THE SKY AND SEEK SHELTER
IMMEDIATELY IF THREATENING WEATHER APPROACHES.

HARTFIELD

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
May 13, 4:55 PM EST
Where
Forsyth County, Belews Creek
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -80.067

Trees and power lines were blown down near Belews Creek.

Thunderstorm Wind, Davidson

When
May 13, 5:24 PM EST
Where
Davidson County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -80.200

Numerous trees and power lines were blown down across the county.

Thunderstorm Wind, Guilford

When
May 13, 5:35 PM EST
Where
Guilford County, Summerfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -79.900

Trees and power lines were blown down to the northwest of Greensboro.

Thunderstorm Wind, Stanly

When
May 13, 5:35 PM EST
Where
Stanly County, Albemarle
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -80.217

Trees were blown down.

Thunderstorm Wind, Randolph

When
May 13, 5:35 PM EST
Where
Randolph County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -79.783

Trees were blown down across the county.

Thunderstorm Wind, Montgomery

When
May 13, 5:39 PM EST
Where
Montgomery County, Troy
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -79.900

Trees were blown down in and north of Troy.

Thunderstorm Wind, Stanly

When
May 13, 5:50 PM EST
Where
Stanly County, Albemarle
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -80.217

Several trees were blown down at Eudy Road and NC 8, and at Canon and Barnhart Roads.

Thunderstorm Wind, Anson

When
May 13, 6:00 PM EST
Where
Anson County, Burnsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -80.250

Trees were blown down.

Thunderstorm Wind, Randolph

When
May 13, 6:00 PM EST
Where
Randolph County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -79.783

Numerous reports of trees down across the county.

Thunderstorm Wind, Moore

When
May 13, 6:06 PM EST
Where
Moore County, Robbins
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -79.600

Trees were blown down along Highway 705 near the Randolph county line. A tree fell onto a car in Robbins.

Thunderstorm Wind, Chatham

When
May 13, 6:20 PM EST
Where
Chatham County, Siler City
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -79.467

Buildings were destroyed and trees were blown down in the western part of the county.

Thunderstorm Wind, Wake

When
May 13, 6:35 PM EST
Where
Wake County, Holly Spgs
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.650, -78.850

Large trees were blown down in Holly Springs.

Thunderstorm Wind, Richmond

When
May 13, 6:40 PM EST
Where
Richmond County, Rockingham
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -79.783

Trees and power lines were blown down along Washington Street.

Thunderstorm Wind, Durham

When
May 13, 6:40 PM EST
Where
Durham County, Durham
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.017, -78.917

Trees and power lines were blown down, some blocking Highway 70.

Thunderstorm Wind, Lee

When
May 13, 6:42 PM EST
Where
Lee County, Sanford
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -79.183

Several trees and power lines were blown down along Avent Ferry Road and St. Andrews Church Road, and near Farrell Road and Zion Church Road.

Thunderstorm Wind, Moore

When
May 13, 6:45 PM EST
Where
Moore County, Aberdeen
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.133, -79.433

Several trees were blown down.

Thunderstorm Wind, Harnett

When
May 13, 6:53 PM EST
Where
Harnett County, Lillington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -78.833

Trees and power lines were blown down along Highway 401.

Thunderstorm Wind, Granville

When
May 13, 6:55 PM EST
Where
Granville County, Oxford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -78.583

Trees were blown down along Highway 158 to the east of Oxford.

Thunderstorm Wind, Johnston

When
May 13, 6:56 PM EST
Where
Johnston County, Drug Store
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.600, -78.583

Trees were blown down near I-40 and Highway 42.

Thunderstorm Wind, Franklin

When
May 13, 7:14 PM EST
Where
Franklin County, Louisburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -78.300

Trees were blown down.

Thunderstorm Wind, Nash

When
May 13, 7:20 PM EST
Where
Nash County, Middlesex
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -78.217

Trees blown down were blocking roads, and a tree fell onto a home.

Thunderstorm Wind, Wilson

When
May 13, 7:25 PM EST
Where
Wilson County, Wilson
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -77.917

Trees were blown down.

Thunderstorm Wind, Franklin

When
May 13, 7:25 PM EST
Where
Franklin County, Bunn
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -78.267

Trees were blown down along Highway 39.

Thunderstorm Wind, Cumberland

When
May 13, 7:30 PM EST
Where
Cumberland County, Linden
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -78.750

Several trees were blown down.

Thunderstorm Wind, Nash

When
May 13, 7:30 PM EST
Where
Nash County, Bailey
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -78.117

Several trees were blown down.

Thunderstorm Wind, Wilson

When
May 13, 7:35 PM EST
Where
Wilson County, Wilson
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -77.917

Trees were blown down along Exum Road.

Thunderstorm Wind, Harnett

When
May 13, 7:40 PM EST
Where
Harnett County, Dunn
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.317, -78.617

Trees were blown down.

Thunderstorm Wind, Edgecombe

When
May 13, 7:50 PM EST
Where
Edgecombe County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.900, -77.617

Trees and power lines were blown down across the county, some fell on houses.

Thunderstorm Wind, Wayne

When
May 13, 7:55 PM EST
Where
Wayne County, Fremont
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.550, -77.983

A gas station was damaged, and trees were blown down.

Thunderstorm Wind, Wayne

When
May 13, 8:05 PM EST
Where
Wayne County, Dudley
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -78.050

Trees were blown down.

Thunderstorm Wind, Sampson

When
May 13, 8:14 PM EST
Where
Sampson County, Roseboro
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -78.533

Several trees were blown down.

Thunderstorm Wind, Sampson

When
May 13, 8:45 PM EST
Where
Sampson County, Clinton
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.000, -78.333

Trees were blown down along Boykin Road and Waycross Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288570, 5288571, 5288964, 5288965, 5288967, 5288966, 5289045, 5289046, 5289047, 5289049, 5289048, 5288574, 5288573, 5288576, 5288572, 5288578, 5288575, 5288577, 5288579, 5288580, 5288685, 5288686, 5288687, 5288684, 5288688, 5288689, 5288581, 5288690, 5288692, 5288693, 5288691, 5288694.